MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSPHERE XL 3MMX5CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSPHERE XL 3MMX5CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number SSR100305-20
Medical Device Problem Codes Separation Failure (2547); Positioning Problem (3009); Premature Separation (4045)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.Initial reporter: the customer contact information, including name, occupation, phone, fax, and e-mail address, was not reported.The device is available to be returned for evaluation and testing.However, it has not been received to date.If the device returns, a device investigation will be performed.Patient codes: no code available, was selected, however, the patient did undergo additional intervention as a stent retriever was used to ¿catch¿ the detached coil from the patient.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during an aneurysm coil embolization procedure, a 3mm x 5cm micrusphere xl (ssr10030520/l10588) coil failed to detach.The points of the markers were observed to be correct and a change was made in the ¿cable release¿ but this was not successful.¿the patient¿s coils are removed¿.It was further stated that ¿the coils were released at the time of recapture, outside the aneurysm¿ and the ¿device had to be used to trap the coils released outside the aneurysm¿.No patient complications occurred as a result of the event; however, the surgery was prolonged by 30 minutes.It was reported that the procedure was successfully completed.A prowler 10 microcatheter was used to deliver the complaint coil.The device is not available for analysis.No further information was provided at the time of complaint initiation.Additional information received indicated that the coil did not come off of the delivery wire on attempt to detach.The control cable was replaced and the detachment control box (dcb) was checked, but the coil failed to detach.It was stated that ¿at the time of recapturing the coils again it is released alone, in the patient¿.It was further stated that ¿if the coil is entangled in the enterprise stent before implanted and part of the coil is left outside the sustained aneurysm of the enterprise stent avoiding migrating through the vessels and this gave the option of being able to capture it.¿ a solitaire (medtronic) stent retriever was used to ¿catch¿ the detached coil from the patient without incident.¿it was not possible to accommodate it in the aneurysm.¿ there was no adverse outcome to the patient as a result of the event.The complaint coil was the first coil used in the case.The target aneurysm was located at the anterior communicating artery.Access to the aneurysm was difficult due to vessel tortuosity.The concomitant prowler select plus microcatheter functioned as expected.Reportedly, the user had not applied excessive force to the coil; however, during positioning, several attempts were required to accommodate the coil in the aneurysm sac.No further information could be obtained.
 
Additional Manufacturer Narrative
(b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion: as reported by a healthcare professional, during an aneurysm coil embolization procedure, a 3mm x 5cm micrusphere xl (ssr10030520/l10588) coil failed to detach.The points of the markers were observed to be correct and a change was made in the ¿cable release¿ but this was not successful.¿the patient¿s coils are removed¿.It was further stated that ¿the coils were released at the time of recapture, outside the aneurysm¿ and the ¿device had to be used to trap the coils released outside the aneurysm¿.No patient complications occurred as a result of the event; however, the surgery was prolonged by 30 minutes.It was reported that the procedure was successfully completed.A prowler 10 microcatheter was used to deliver the complaint coil.The device is not available for analysis.No further information was provided at the time of complaint initiation.Additional information received indicated that the coil did not come off of the delivery wire on attempt to detach.The control cable was replaced and the detachment control box (dcb) was checked, but the coil failed to detach.It was stated that ¿at the time of recapturing the coils again it is released alone, in the patient¿.It was further stated that ¿if the coil is entangled in the enterprise stent before implanted and part of the coil is left outside the sustained aneurysm of the enterprise stent avoiding migrating through the vessels and this gave the option of being able to capture it.¿ a solitaire (medtronic) stent retriever was used to ¿catch¿ the detached coil from the patient without incident.¿it was not possible to accommodate it in the aneurysm.¿ there was no adverse outcome to the patient as a result of the event.The complaint coil was the first coil used in the case.The target aneurysm was located at the anterior communicating artery.Access to the aneurysm was difficult due to vessel tortuosity.The concomitant prowler select plus microcatheter functioned as expected.Reportedly, the user had not applied excessive force to the coil; however, during positioning, several attempts were required to accommodate the coil in the aneurysm sac.No further information could be obtained.The device has not been returned for analysis and therefore no further investigation can be performed at this time.A manufacturing record evaluation was performed for the finished device l10588 number, and no non-conformances related to the reported complaint condition were identified.Positioning difficulty, failure to detach, and unintended detachment requiring additional intervention are known potential complications associated with the use of the micrusphere coil in coil embolization procedures.The root cause of the positioning difficulty cannot be conclusively determined based on the information available for review; however, device selection and placement, and aneurysm/vessel characteristics may have contributed.The instructions for use (ifu) advises that if after depressing the detach button on the dcb or control cable, the dcb should be replaced if the light and audible tone do not activate.Also, if a fault light is detected, the system ready light is not illuminated, or there is no detachment after two detachment attempts, the dcb should be replaced.If detachment still does not occur, the microcoil system should be carefully withdrawn and replaced.Following failed coil detachment, it appears that the coil unintendedly detached during withdrawal.This may have been related to an attempt to remove the coil by pulling the coil against resistance.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of premature detachment.The ifu warns that if the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.The ifu also cautions that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The microcoil system should be gently removed.If the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.The file will be re-reviewed if additional information is received at a later date.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the events were related to a manufacturing or design issue, no corrective actions will be taken at this time.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion updated with product analysis: as reported by a healthcare professional, during an aneurysm coil embolization procedure, a 3mm x 5cm micrusphere xl (ssr10030520/l10588) coil failed to detach.The points of the markers were observed to be correct and a change was made in the ¿cable release¿ but this was not successful.¿the patient¿s coils are removed¿.It was further stated that ¿the coils were released at the time of recapture, outside the aneurysm¿ and the ¿device had to be used to trap the coils released outside the aneurysm¿.No patient complications occurred as a result of the event; however, the surgery was prolonged by 30 minutes.It was reported that the procedure was successfully completed.A prowler 10 microcatheter was used to deliver the complaint coil.The device is not available for analysis.No further information was provided at the time of complaint initiation.Additional information received indicated that the coil did not come off of the delivery wire on attempt to detach.The control cable was replaced and the detachment control box (dcb) was checked, but the coil failed to detach.It was stated that ¿at the time of recapturing the coils again it is released alone, in the patient¿.It was further stated that ¿if the coil is entangled in the enterprise stent before implanted and part of the coil is left outside the sustained aneurysm of the enterprise stent avoiding migrating through the vessels and this gave the option of being able to capture it.¿ a solitaire (medtronic) stent retriever was used to ¿catch¿ the detached coil from the patient without incident.¿it was not possible to accommodate it in the aneurysm.¿ there was no adverse outcome to the patient as a result of the event.The complaint coil was the first coil used in the case.The target aneurysm was located at the anterior communicating artery.Access to the aneurysm was difficult due to vessel tortuosity.The concomitant prowler select plus microcatheter functioned as expected.Reportedly, the user had not applied excessive force to the coil; however, during positioning, several attempts were required to accommodate the coil in the aneurysm sac.No further information could be obtained.One non-sterile micrusphere xl 3mmx5cm unit was received inside of a pouch.The received device was visually inspected; the introducer was not returned for evaluation.Then a microscopic inspection was performed, and the distal outer sheath had not been softened indicating that the resistance heating coil had not been heated and the detachment process was not initiated.The embolic coil was in good conditions and still attached to the rh.No other damages were observed.The resistance of the device was measured with multimeter and a lab sample enpower control cable.Resistance initially measured approximately 52.6 o, which is within specification range.Also, the received unit micrusphere xl 3mmx5cm was connected to a lab sample enpower control cable and then were connected to detachment control box (dcb).The power was turned on and the system ready light illuminated.A detachment cycle was initiated when the detach button was pressed.After that the embolic coil was detached from the device.A manufacturing record evaluation was performed for the finished device l10588 number, and no non-conformances related to the reported complaint condition were identified.The complaint reported by the customer ¿coil - failure to detach¿ could not be confirmed because the device was found within the specifications in the functional test.After that the embolic coil was detached from the device.The complaint reported by the customer ¿coil - positioning difficulty¿ could not be evaluated because it is specific to the patient and procedure at the time of occurrence and cannot be replicated in the lab.However the embolic coil was found in good conditions.The complaint reported by the customer ¿coil - premature detachment¿ could not be confirmed because the embolic coil was found still attached to the rh.Neither the analysis nor the mre suggest that the failure reported could be related to the manufacturing process.Positioning difficulty, failure to detach, and unintended detachment requiring additional intervention are known potential complications associated with the use of the micrusphere coil in coil embolization procedures.Assignment of root cause for the events remains speculative and inconclusive, based on the limited information provided and the evidence presented by the returned device.Based on the microscopic inspection performed on the device received, the distal outer sheath had not been softened indicating that the resistance heating coil had not been heated and the detachment process was not initiated.The embolic coil was in good conditions and still attached to the rh.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the events were related to a manufacturing or design issue, no corrective actions will be taken at this time.

Brand Name
MICRUSPHERE XL 3MMX5CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key9375891
Report Number3008114965-2019-01255
Device Sequence Number11532501
Product Code KRD
UDI-Device Identifier00878528009771
UDI-Public00878528009771
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K032872
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Model NumberSSR100305-20
Device Catalogue NumberSSR10030520
Device Lot NumberL10588
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2020
Initial Date Received by Manufacturer 11/05/2019
Supplement Date Received by Manufacturer11/27/2019
01/08/2020
03/25/2020
Initial Report FDA Received Date11/26/2019
Supplement Report FDA Received Date12/16/2019
01/10/2020
04/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONNECTING CABLE; DETACHABLE CONTROL BOX; SOLITAIRE, MEDTRONIC STENT RETRIEVER; UNKPROWLER
Outcome Attributed to Adverse Event Required Intervention;